Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 9, 2021, 2:52 PM MST for Santa Cruz County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 2:52 PM MST (21:52 UTC)
- Expired
- Jul 9, 2021, 3:15 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WWUS85 KTWC 092152 SPSTWC Special Weather Statement National Weather Service Tucson AZ 252 PM MST Fri Jul 9 2021 AZZ503-092215- Upper Santa Cruz River and Altar Valleys including Nogales- 252 PM MST Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 315 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm near Arivaca, or 12 miles west of Tubac, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arivaca and Arivaca Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3170 11117 3153 11118 3154 11146 3173 11147 TIME...MOT...LOC 2151Z 094DEG 6KT 3163 11127 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:23 PM MST, 29 minutes earlier.
Area forecast discussion, Jul 9, 2:23 PM MST, 29 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 223 PM MST Fri Jul 9 2021 .SYNOPSIS...We'll keep enough moisture around for isolated to scattered thunderstorms the next few days, with temperatures running several degrees above average for much of the area. Then conditions look favorable for an increase in thunderstorm activity by early next week. && .DISCUSSION...Slow start to thunderstorm initiation today. A few storms have developed over the Rim, with cumulus clouds gradually increasing over the mountains of Pinal/Pima/Santa Cruz Counties. Dew points are still in the low 60s to upper 50s in those areas, but drier area is approaching from the east. This should keep Cochise County fairly quiet for today. Storm motion is toward the west/southwest at a decent pace of around 20 kts. SPC Meso Analysis shows a good amount of instability over the more moisture rich areas, with a line of low-level convergence along the advancing easterly dry airmass. HREF favors the region southwest of Tucson for thunderstorms later this afternoon into the evening along with whatever tries to move off the Rim. Overall, it's generally a low- grade monsoon day. Tomorrow is shaping up to be a more organized Rimshot event resulting in widespread thunderstorm chances as precip propagates all the way out into the lower deserts overnight. This scenario is aided by a better moisture profile and some cooling aloft which helps erode the persistent inversion we've been dealing with the past few days. Steering winds are a touch more northeasterly as well as the high repositions a little more to the west over Las Vegas. Over the next several days the high meanders about this general area, keeping persistent northeasterly flow for us. Daily thunderstorm chances will continue, and model guidance is really hitting the Tuesday-Thursday period. GEFS M-Climate percentiles for QPF shows a broad portion of our CWA in the 90th percentile and above. The high weakens at this time and an easterly wave tracking across Mexico pushes deep moisture into our region. Still hard to pinpoint which days might be most active, but high temps drop several degrees and the flash flooding threat is likely to increase during this time. && .AVIATION...Valid through 11/00Z. SKC to SCT clouds 9k-14k ft MSL through most of the period except SCT-BKN with layers above through 10/06z. Isolated-SCT SHRA/TSRA from the White Mountains southwest to Santa Cruz county potentially affecting the KTUS and KOLS terminals this evening. Wind gusts to 40 kts possible near any TSRA. Otherwise, surface winds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered thunderstorms today into the evening hours. Saturday has the potential for a stronger rim shot event with storms propagating to the SW. A further increase is expected next week with a more favorable environment for storms, similar to last week. Min RH values will generally be in the 15-25 percent range for lower elevations through Monday with very good overnight recoveries before increasing Tuesday onward. Surface winds will be light and follow normal daily trends when not influenced by storms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Discussion...Howlett Aviation/Fire Wx...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 2:52 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 252 PM MST Fri Jul 9 2021 AZZ503-092215- Upper Santa Cruz River and Altar Valleys including Nogales- 252 PM MST Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 315 PM MST... At 251 PM MST, Doppler radar was tracking a strong thunderstorm near Arivaca, or 12 miles west of Tubac, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arivaca and Arivaca Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3170 11117 3153 11118 3154 11146 3173 11147 TIME...MOT...LOC 2151Z 094DEG 6KT 3163 11127
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:17 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 9, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 9, 3:29 PM MST | Tornado Warning | TWC | Pima | 31 min |
| Jul 9, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 9, 3:52 PM MST | Flash Flood Warning | TWC | Pima | 113 min |
| Jul 9, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Jul 9, 4:58 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 19 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.